Q. I usually get a bad cold every winter. Lately, I've started taking Keflex -- an antibiotic I once got for pneumonia -- every six hours for two or three days at the first sign of a cold. This treatment seems to nip the problem in the bud, curing me without any side effects. I know that Keflex is a strong drug, but if it doesn't bother me at all, is there any danger to this practice?

A. Although it may seem as if antibiotics are curing your colds, that's certainly not the case. And there are some risks from unnecessary use of antibiotics.

Colds are caused by viruses and are not killed by antibiotics like Keflex or penicillin. Despite this fact, many people still go to their doctor when they have a bad cold expecting to get a prescription or shot of penicillin.

Another problem with casual use of antibiotics is that you can develop a serious reaction to them even if you've taken them without any problems in the past. A bigger problem with indiscriminant use of antibiotics -- something that doctors are more guilty of than patients -- is that bacteria can grow resistant to them after repeated exposure. Although drug companies continue to discover new, powerful antibiotics to overcome the problem of drug resistance, newer antibiotics are usually expensive and riskier to use.

Oddly enough, you can also do harm by taking antibiotics for too short a time. It takes 10 days to adequately treat a strep throat infection; shorter treatments may result in the strep infection being followed by rheumatic fever -- a heart-damaging complication that has sadly been making a comeback recently.

In all likelihood, the clearing of your cold symptoms had nothing to do with taking antibiotics, unless you just felt better because you were doing something about them. Because antibiotics don't cure colds -- and may actually be harmful -- I don't advise taking them without your doctor's approval.

Follow-Up: Using VDTs

Q. I was interested in your discussion about eye symptoms from working at a video display terminal. I'm concerned about whether there are any serious health hazards from using VDTs, specifically things like birth defects and cancer.

A. No studies conclusively show any connection between VDT use and birth defects, miscarriages, cancer, cataracts or other seriously harmful effects. This was the conclusion of the Council on Scientific Affairs of the American Medical Association, which published its detailed review, "Health Effects of Video Display Terminals," in the March 20, 1987, issue of the Journal of the American Medical Association.

Symptoms that do seem related to working with VDTs mainly result from ergonomic factors or job stress. Ergonomic factors have to do with how you do your job, including such things as the mechanical design and function of equipment -- especially your desk and chair -- exercise on the job, your posture, rest breaks, lighting and other aspects of your work environment.

In the next few years, there will be an estimated 70 million VDTs in use. Currently, 10 to 14 million workers in the United States and Canada -- including 7 million women of childbearing age -- spend part or all of their workday at a VDT. Questions about the safety of VDTs are legitimate because even if their risk were small, enough people are "exposed" to VDTs to make even small risks a potential public health concern.

Probably the most serious concern about VDTs is their radiation hazard. Extensive measurements have not found any serious threat; in fact, some levels of radiation are less than you might find around ordinary household appliances. Although VDTs have been blamed for a few cases of birth defects and miscarriages, no link between these conditions and VDT work has been found.

However, VDTs do seem to be a rare cause of an unusual skin rash. This reaction starts as a redness, followed by slight skin peeling and tiny red bumps. Dermatologists think it may result from dust particles being deposited on the skin, caused by static electricity in the air between the VDT operator and the screen. Air conditioning to control humidity and adequate ventilation eliminate this problem.

Some people with epilepsy have been concerned about the flickering produced by some VDTs, because rarely a strobe-light effect can trigger a seizure in susceptible people. However, the flicker of modern VDTs is less than that of a television and should be of little concern.

Pain and stiffness in the neck, shoulders, back, arms and wrists are the most common muscular problems associated with VDT use. These are usually related to the ergonomic factors I've mentioned and should improve if you make adjustments in how you do your work.

Bear in mind, however, that muscular tension may also be due to job stress, and that the job itself, rather than the VDT, may be responsible for various complaints attributed to this new technology. Workers especially at risk for job stress are those who must sit for hours doing repetitive input work while being closely monitored.

While further studies are being done on the safety of VDTs, many states are considering laws to establish ergonomic standards for VDT work. For further reading about the health hazards of VDTs and ways to successfully adapt the workplace to this increasingly used technology, see "Health Hazards of VDTs," edited by B.G. Pearce (New York, John Wiley & Sons Inc., 1984) and "Video Display Terminals: A Manual Covering Ergonomics, Work Place Design, Health and Safety, Task Organization," by A. Cakir, D.J. Hart and T.F.M. Stewart (New York, John Wiley & Sons Inc., 1980).

Jay Siwek, a family physician from Georgetown University, practices at the Fort Lincoln Family Medicine Center and Providence Hospital in Northeast Washington. Send questions to Consultation, Health Section, The Washington Post, 1150 15th St. NW, Washington, D.C. 20071. Questions cannot be answered individually.